Alert archive / Indiana / Areal Flood Warnings in 2017

Areal Flood Warning 6, NWS Indianapolis, IN

March 1, 2017Jackson County, Jennings County, Indiana

NWS Indianapolis, IN issued this areal flood warning at Mar 1, 2017, 7:09 AM EST for Jackson County, Jennings County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2017, 7:09 AM EST (12:09 UTC)
Expired
Mar 1, 2017, 10:00 AM EST
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, IN, Jennings County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -229 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
-229 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Mar 1, 5:41 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 1, 5:41 AM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
541 AM EST Wed Mar 1 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 220 AM EST Wed Mar 01 2017

Severe thunderstorm threat will remain through noon today. Then, a
strong cold front will move through the area and bring colder
temperatures to the area. Northern locales could see a brief mix of
rain to snow this evening, before an upper system to the eastern
Great Lakes. After that, a clipper systems could bring rain or snow
showers to all or parts of the area Thursday afternoon and night and
again Friday night. Meanwhile, warmer and dry weather is expected
the rest of the weekend with the next chance of showers early next
week as another low pressure system approaches from the west.

&&

.NEAR TERM /Today and Tonight/...
Issued at 220 AM EST Wed Mar 01 2017

Main focus continues to be on the severe threat through late
morning. Tornado Watches 48 and 49 remain in effect for Indianapolis
and south through 5 am and north of Indianapolis through 7 am.

Latest radar trends and High Resolution Rapid Refresh reflectivity
progs suggest the squall line will reach Indianapolis and Terre
Haute around 10z and our far southern tier around 12z. All types of
severe are still on the table, although instability was really
dropping off, lending low confidence in widespread damage.

The front should move through 12z-17z which should put an end to the
thunder threat in general. Although, trailing upper trough could
generate a few showers, especially north. Could even see a few
flakes of snow briefly mix in far north during the evening before
the precipitation ends with the exiting trough.  Temperatures will
plummet late this afternoon and tonight in the wake of the cold
front, a twisted irony to the first day of meteorological Spring.
Overnight in the upper 20s and lower 30s per conshort look good.

&&

.SHORT TERM /Thursday through Friday night/...
Issued at 220 AM EST Wed Mar 01 2017

Main focus for the short term will be on timing of a pair of Alberta
clippers that are headed our way. Deterministic models in good
agreement that the first of these will move across Thursday night
and bring precipitation chances to northern parts of the forecast
area Thursday afternoon and the rest of the forecast area by
Thursday evening. After another brief break, another clipper will
bring precipitation chances in Friday night. The first one should
start off as rain and mix with or change to snow Thursday night from
north to south. The second, looks like snow for entire event. Either
way, looks like either way any accumulation would be minor.

Superblend below normal temperatures look good based on low level
thermals and expected. Friday looks to be the coldest day with highs
only in the mid 30s to lower 40s.

&&

.LONG TERM /Saturday through Tuesday Night/...

Issued at 256 AM EST Wed Mar 1 2017

The above normal temperatures will return on Saturday and persist
for the duration of the extended period. Highs will climb back
into the 60s with lows generally in the 40s. Meanwhile, dry
conditions will prevail on Saturday and Sunday, but latest
Superblend initialization has increasing pops by Sunday night as
the next system enters the Upper Midwest. Rain chances will only
increase further on Monday as moisture is drawn in ahead of the
aforementioned system. As of now, there is no mention of thunder
in the forecast, but this will continue to be monitored. Rain will
taper off from west to east on Monday night with most of the
forecast area dry by Tuesday morning.

&&

.AVIATION /Discussion for the 011200Z TAF Issuance/...
Issued at 541 AM EST Wed Mar 01 2017

The squall line will be southeast of BMG at issuance time. Looking
at radar and lightning data trends, will keep thunder in through 14z
at IND and HUF. Around the same time, the cold front should be close
by. Flying conditions will tend to go from MVFR to VFR after 21z.
Could still be some showers around, possibly even mixing with snow
after 03z at LAF. However, coverage too low to mention.

Winds will become west behind the front with sustained winds to near
20 knots and gusts to near 30 knots through 02z or so.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 PM EST this afternoon for INZ067>072.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....TDUD
AVIATION...MK
Hazardous weather outlook, Mar 1, 5:53 AM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
553 AM EST Wed Mar 1 2017

INZ021-028>031-035>049-051>057-060>065-067>072-021100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
553 AM EST Wed Mar 1 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Damaging winds, large hail and isolated tornadoes are
possible this morning.

Hazards: Damaging winds, large hail, isolated tornadoes and cloud to
ground lightning.

Timing: Through 11 am

Discussion: A cold front will sweep east across central Indiana this
morning. Much colder temperatures will return in the wake of the
front. A few snowflakes could mix in with the rain showers north of
Indianapolis this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Light snow is possible Thursday night and Friday night.
Minot accumulation can not be ruled out.

Discussion:

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Mar 1, 2:46 AM EST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
246 AM EST WED MAR 1 2017

INZ030-037>039-010815-
Clinton-Tipton-Boone-Hamilton-
246 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT CLINTON...BOONE...HAMILTON AND
TIPTON COUNTIES...

At 245 AM EST, a strong thunderstorm was located 9 miles east of
Frankfort, moving east at 55 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Frankfort, Noblesville, Lebanon, Tipton, Windfall City, Westfield,
Cicero, Sheridan, Arcadia, Thorntown, Kirklin, Atlanta, Sharpsville,
Michigantown, Kempton, Ulen, Morse Reservoir and Windfall.

This includes Interstate 65 between mile markers 137 and 154.

LAT...LON 4005 8587 4000 8669 4003 8670 4040 8653
      4040 8631 4039 8631 4039 8628 4037 8628
      4037 8624 4040 8624 4040 8586
TIME...MOT...LOC 0745Z 271DEG 61KT 4026 8634

DRT
Special weather statement, Mar 1, 2:53 AM EST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
253 AM EST WED MAR 1 2017

INZ036-037-044>046-051>054-010830-
Owen-Clay-Montgomery-Morgan-Putnam-Hendricks-Boone-Parke-Vigo-
253 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN VIGO...MORGAN...
HENDRICKS...CLAY...SOUTHEASTERN PARKE...NORTHERN OWEN...SOUTHERN
BOONE...SOUTHEASTERN MONTGOMERY AND PUTNAM COUNTIES...

At 253 AM EST, a strong thunderstorm was located near Brazil, or 7
miles east of Terre Haute, moving east at 55 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Terre Haute, Plainfield, Brownsburg, Zionsville, Martinsville,
Greencastle, Mooresville, Danville, Brazil, Avon, Pittsboro,
Whitestown, Cloverdale, Brooklyn, Prairie Creek, Monrovia,
Seelyville, Clayton, Jamestown and Roachdale.

This includes the following highways...
 Interstate 65 between mile markers 128 and 136.
 Interstate 70 between mile markers 9 and 68.
 Interstate 74 between mile markers 47 and 69.

LAT...LON 4000 8668 4003 8624 3993 8625 3992 8633
      3977 8633 3936 8637 3934 8663 3936 8665
      3934 8666 3926 8760
TIME...MOT...LOC 0753Z 271DEG 61KT 3951 8725

DRT
Local storm report, Mar 1, 5:40 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 AM     HAIL             1 WSW WHITEHALL         39.17N 86.59W
03/01/2017  U0.25 INCH       MONROE             IN   PUBLIC

            REPORT VIA TWITTER.

&&

KH
Local storm report, Mar 1, 5:47 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
547 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HEAVY RAIN       2 NNE BLOOMINGDALE      39.85N 87.23W
03/01/2017  M0.30 INCH       PARKE              IN   TRAINED SPOTTER

            0.3 IN/HR SUSTAINED WINDS OF 18-24 MPH.

&&

KH
Local storm report, Mar 1, 6:49 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
649 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     TSTM WND DMG     5 SSW KIRKLIN           40.13N 86.39W
03/01/2017                   BOONE              IN   PUBLIC

            TREE DAMAGE ALONG STATE ROAD 47 REPORT VIA
            TWITTER.

&&

KH
Local storm report, Mar 1, 6:59 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
659 AM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     FLOOD            5 SE SEYMOUR            38.91N 85.82W
03/01/2017                   JACKSON            IN   PUBLIC

            US 31 FLOODED - 8 INCHES ABOVE ROAD.

&&

KH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 9:23 PM ESTSevere Thunderstorm WarningINDClay, Sullivan, Vigo37 min
Feb 28, 10:35 PM ESTTornado WarningINDKnox, Sullivan25 min
Mar 1, 12:33 AM ESTSevere Thunderstorm WarningINDRush, Shelby28 min
Mar 1, 1:07 AM ESTSevere Thunderstorm WarningINDJackson, Jennings38 min
Mar 1, 1:20 AM ESTAreal Flood WarningINDJackson, Jennings6 hr
Mar 1, 2:14 AM ESTSpecial Weather StatementINDMontgomery31 min
Mar 1, 2:46 AM ESTSpecial Weather StatementINDBoone, Clinton, Hamilton, Tipton29 min
Mar 1, 2:53 AM ESTSpecial Weather StatementINDClay, Hendricks, Morgan, Putnam37 min
Mar 1, 4:50 AM ESTSevere Thunderstorm WarningINDClay, Morgan, Owen, Putnam20 min
Mar 1, 5:36 AM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jennings, Johnson, Rush and 1 more39 min
Mar 1, 6:02 AM ESTSevere Thunderstorm WarningINDJennings22 min
Mar 1, 11:23 AM ESTRiver Flood WarningINDJackson, Jennings, Washington13 hr
Mar 1, 11:23 AM ESTRiver Flood WarningINDJackson, Lawrence, Washington7 days
Mar 1, 11:23 AM ESTRiver Flood WarningINDLawrence, Martin7 days
Mar 1, 11:23 AM ESTRiver Flood WarningINDLawrence, Martin7 days
Mar 1, 11:23 AM ESTRiver Flood WarningINDLawrence, Martin7 days
Mar 1, 11:23 AM ESTRiver Flood WarningINDGreene, Monroe, Owen3 days
Mar 1, 11:23 AM ESTRiver Flood WarningINDDaviess, Greene, Knox4 days

Nearby

Areal Flood Warnings in Indiana, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.